Skip to main content
×
Home
    • Aa
    • Aa

Hypergraph sequences as a tool for saturation of ultrapowers

  • M. E. Malliaris (a1)
Abstract
Abstract

Let T1, T2 be countable first-order theories, MiTi and any regular ultrafilter on λ ≥ ℵ0. A longstanding open problem of Keisler asks when T2 is more complex than T1, as measured by the fact that for any such λ, , if the ultrapower realizes all types over sets of size ≤ λ, then so must the ultrapower . In this paper, building on the author's prior work [12] [13] [14], we show that the relative complexity of first-order theories in Keisler's sense is reflected in the relative graph-theoretic complexity of sequences of hypergraphs associated to formulas of the theory. After reviewing prior work on Keisler's order, we present the new construction in the context of ultrapowers, give various applications to the open question of the unstable classification, and investigate the interaction between theories and regularizing sets. We show that there is a minimum unstable theory, a minimum TP2 theory, and that maximality is implied by the density of certain graph edges (between components arising from Szemerédi-regular decompositions) remaining bounded away from 0, 1. We also introduce and discuss flexible ultrafilters, a relevant class of regular ultrafilters which reflect the sensitivity of certain unstable (non low) theories to the sizes of regularizing sets, and prove that any ultrafilter which saturates the minimal TP2 theory is flexible.

Copyright
Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

[1] J. Baker and K. Kunen , Limits in the uniform ultrafilters, Transactions of the American Mathematical Society, vol. 353 (2001), no. 10, pp. 40834093.

[3] W. Comfort and S. Negrepontis , The theory of ultrafilters, Springer-Verlag, 1974.

[4] A. Dow , Good and ok ultrafilters, Transactions of the American Mathematical Society, vol. 290 (1985), no. 1, pp. 145160.

[5] M. Džamonja and S. Shelah , On ⊲*-maximality, Annals of Pure and Applied Logic, vol. 125 (2004), pp. 119158.

[9] S. Kochen , Ultraproducts in the theory of models, Annals of Mathematics. Second Series, vol. 74 (1961), no. 2, pp. 221261.

[11] K. Kunen , Ultrafilters and independent sets, Transactions of the American Mathematical Society, vol. 172 (1972), pp. 299306.

[12] M. Malliaris , Realization of φ-types and Keisler's order, Annals of Pure and Applied Logic, vol. 157 (2009), pp. 220224.

[14] M. Malliaris , Edge distribution and density in the characteristic sequence, Annals of Pure and Applied Logic, vol. 162 (2010), no. 1, pp. 119.

[15] S. Shelah , Simple unstable theories, Annals of Mathematical Logic, vol. 19 (1980), pp. 177203.

[18] S. Shelah , Toward classifying unstable theories, Annals of Pure and Applied Logic, vol. 80 (1996), pp. 229255.

[19] S. Shelah and A. Usvyatsov , More on SOP1and SOP2, Annals of Pure and Applied Logic, vol. 155 (2008), no. 1, pp. 1631.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

The Journal of Symbolic Logic
  • ISSN: 0022-4812
  • EISSN: 1943-5886
  • URL: /core/journals/journal-of-symbolic-logic
Please enter your name
Please enter a valid email address
Who would you like to send this to? *
×

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 3 *
Loading metrics...

Abstract views

Total abstract views: 47 *
Loading metrics...

* Views captured on Cambridge Core between September 2016 - 30th May 2017. This data will be updated every 24 hours.